Nebraska, 2014Winter Storm in Nebraska, March 18, 2014
March 18, 2014 · NWS LBF · 3 events in 3 counties and zones
A winter storm brought heavy snow to portions of central and north central Nebraska on March 18, 2014. As the storm system moved east heavy snow bands developed that led to snowfall amounts from 6 to 9 inches in portions of Rock, Blaine, Loup, and Custer counties.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter storm brought heavy snow to portions of central and north central Nebraska on March 18, 2014. As the storm system moved east heavy snow bands developed that led to snowfall amounts from 6 to 9 inches in portions of Rock, Blaine, Loup, and Custer counties. The banded snowfall created locally higher snow amounts to 12 inches in western Custer County to include the communities of Arnold and Callaway. Strong northwest winds of 25 to 35 mph and gusty, created significant blowing and drifting snow that led to near whiteouts and drifting snow during the afternoon hours. The combination of blowing and drifting resulted in the closure of Highway 92 from Arnold east to Merna. One fatality occurred indirectly from a rear end collision, where a 57 year old male died.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Mar 18, 5:12 AM CST, 4 hours 48 minutes earlier.
Area forecast discussion, Mar 18, 5:12 AM CST, 4 hours 48 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
612 AM CDT TUE MAR 18 2014
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 354 AM CDT TUE MAR 18 2014
THE MODELS APPEAR TO BE SHOWING A HIGH DEGREE OF UNPREDICTABILITY
WITH THE STORM BEARING DOWN ON WRN AND NCNTL NEB THIS MORNING.
SEVERAL HIGHWAYS INCLUDING PARTS OF I-90/I-80 IN WYOMING NEAR
SHERIDAN...CASPER...LARAMIE AND CHEYENNE ARE CLOSED AND THE NUMBER
OF CLOSURES HAS BEEN RAPIDLY INCREASING SINCE MIDNIGHT. THE RAP13
AND 06Z NAM ARE HAMMERING SCNTL NEB WITH TROWAL AND THE RAP40 SHOWS
STRONG PETTERSON FGEN AT BOTH H850-700MB AND H700-500MB SUGGESTING
DEEP MOISTURE POOLING AND THE FORMATION OF A BARRIER JET ASSOCIATED
WITH 50KT-60KT WINDS BELOW 700MB. BOTH THE NAM AND RAP13 INDICATE
0.75 INCHES OF QPF DEVELOPING AS THIS BAND SETS UP THIS MORNING
ACROSS SCNTL NEB. THUS IN CONJUNCTION WITH THE ECM...IT WOULD APPEAR
THE HEAVY SNOW ACROSS WY WILL TRANSLATE EAST THRU WRN AND SCNTL NEB
TODAY. A WINTER WINTER WEATHER ADVISORY REPLACES THE WIND ADVISORY
IN ALL AREAS EXCEPT CUSTER AND FRONTIER COUNTY WHERE TEMPERATURES
ARE EXPECTED TO BE IN THE MID AND UPPER 30S TODAY. THE SUPER
ENSEMBLE TEMPERATURE FORECAST CLUSTERS NORTH PLATTE IN THE LOW TO
MID 30S LATE THIS MORNING AND THIS AFTERNOON.
THE ECM...NAM AND RAP13 WERE USED FOR THE QPF FORECAST WITH A 7 TO 1
SNOW RATIO FOR AROUND 3 INCHES OF SNOW CENTERED OVER LINCOLN COUNTY
NORTH AND SOUTH ALONG HIGHWAY 83. THE MODELS WILL LIKELY MOVE THIS
CENTER AROUND TODAY PERHAPS FARTHER WEST OR EAST OR EVEN SOUTH
DEPENDING ON HOW THE DYNAMICS COME TOGETHER. AT 08Z THE SFC LOW WAS
CENTERED OVER THE OKLAHOMA PANHANDLE AT 990 MB AND IS FORECAST TO
LIFT SLOWLY NORTHEAST TODAY AT AROUND 14KT. THIS SUPPORTS WIND
ADVISORY CONDITIONS WITH GUSTS TO 50 TO 55 MPH. GIVEN THE COMPACT
NATURE OF THE STORM AND THE RELATIVELY FAST MOTION...A PERIOD OF
HARSH WINTER WEATHER SHOULD DEVELOP LASTING 4 TO 8 HOURS. THE HRRR
INDICATES VISIBILITY FALLING TO 1/2 MILE. THE RAP AND NAM INDICATE
PCPN RATES NEAR OR ABOVE 0.10 INCH PER HOUR WHICH IS MODERATE TO
PERHAPS HEAVY SNOW.
THE SNOW SHOULD EXIT THE FORECAST AREA EARLY THIS EVENING THE SFC
LOW SHOULD OVER NRN IL BY WEDNESDAY MORNING. WINDS THIS EVENING
SHOULD DIMINISH AS SKIES CLEAR AND DECOUPLING OCCURS. LOWS TONIGHT
FALL INTO THE 20S.
.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 354 AM CDT TUE MAR 18 2014
GENERAL NORTHWEST FLOW ALOFT CONTINUES UNCHANGED THROUGH THE PERIOD.
SEVERAL UPPER LEVEL DISTURBANCES WILL BE EMBEDDED WITHIN THE FLOW.
DUE TO CONTINUED LIMITED MOISTURE AND THE WEAK NATURE OF THE
SYSTEMS...I AM HESITANT TO INTRODUCE MUCH IN THE WAY OF POPS INTO
THE FORECAST. APPEARS SATURDAY WILL BE THE BEST SHOT FOR US TO
RECEIVE SOME LIGHT PRECIP...AND HAVE INTRODUCED A SLIGHT CHANCE FOR
RAIN OR SNOW SHOWERS.
TEMPERATURE WISE...THE WARMEST DAY WILL BE THURSDAY...AS A THERMAL
RIDGE QUICKLY BUILDS ACROSS THE AREA AHEAD OF A COLD FRONT SET TO
ARRIVE FRIDAY. HIGH PRESSURE...ORIGINATING FROM THE ARCTIC...WILL
BUILD SOUTH INTO THE NORTHERN PLAINS BEHIND THE FRONT DURING THE
WEEKEND...KEEPING TEMPERATURES BELOW NORMAL. A REINFORCING ARCTIC
HIGH PRESSURE CENTER BUILDS SOUTH INTO THE PLAINS EARLY NEXT
WEEK...WITH CONTINUED BELOW NORMAL TEMPERATURES. IN FACT...THE
LATEST RUN OF THE ECMWF MODEL INDICATES 850MB TEMPERATURES OF -10C
TO -15C BY WEDNESDAY MORNING ACROSS THE AREA. LONG STORY
SHORT...WINTER WILL CONTINUE TO HOLD IT/S GRIP DESPITE THE OFFICIAL
ARRIVAL OF SPRING.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 612 AM CDT TUE MAR 18 2014
IFR/LIFR BECOMES WIDESPREAD AS AN AREA OF STRONG WINDS AND SNOW
MOVE THROUGH THE FCST AREA TODAY. THIS SNOW IS CURRENTLY MOVING
THROUGH SWRN SD AND ERN WY AND ENTERING WESTERN NEB.
FLIGHT CONDITIONS BEGIN TO IMPROVE FROM NORTHWEST TO SOUTHEAST
THIS AFTERNOON WITH THE SNOW EXITING THE FCST AREA BY EARLY
EVENING. WINDS TODAY INCREASE TO 35028G45KT AND SUBSIDE LATE THIS
AFTERNOON AND EARLY THIS EVENING AS THE CLEARING LINE PROGRESSES
EAST.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 10 AM CDT /9 AM MDT/ THIS MORNING
TO 7 PM CDT /6 PM MDT/ THIS EVENING FOR NEZ056>059-069-070.
WINTER WEATHER ADVISORY UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING
FOR NEZ004>010-022>029-035>037-094.
WIND ADVISORY FROM 10 AM THIS MORNING TO 9 PM CDT THIS EVENING
FOR NEZ038-071.
&&
SHORT TERM...CDC
LONG TERM...TAYLOR
AVIATION...CDC
Hazardous weather outlook, Mar 18, 3:55 AM CST, 6 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
455 AM CDT TUE MAR 18 2014
NEZ004>010-022>029-035>038-056>059-069>071-094-191000-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
455 AM CDT TUE MAR 18 2014 /355 AM MDT TUE MAR 18 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.
.DAY ONE...TODAY AND TONIGHT.
A WINTER WEATHER ADVISORY IS IN EFFECT TODAY FOR STRONG NORTH WINDS
GUSTING TO 55 MPH AND UP TO 3 INCHES OF SNOW. THIS ADVISORY COVERS
ALL OF WESTERN AND NORTH CENTRAL NEBRASKA EXCEPT CUSTER AND
FRONTIER COUNTIES WHERE A WIND ADVISORY IS IN EFFECT TODAY AND
THIS EVENING FOR WINDS GUSTING TO 50 MPH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)
CDC
In the hours before
Local storm report, Mar 18, 8:00 AM CST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
900 AM CDT TUE MAR 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0857 AM SNOW 10 NE OSHKOSH 41.51N 102.21W
03/18/2014 M2.0 INCH GARDEN NE CO-OP OBSERVER
STILL SNOWING WITH 1/8 MILE VISIBILITY.
&&
JGOMEZWinter Storm, Custer
- When
- March 18, 10:00 AM CST to 5:00 PM CST
- Where
- Custer forecast zone
- Deaths
- 0 direct, 1 indirect
- Injuries
- 0 direct, 1 indirect
- Reported by
- COOP Observer
- Coordinates
- 41.394, -99.726 (the zone’s center; the record gives no point)
A winter storm brought heavy snow to the western half of Custer County during the late morning and afternoon hours on March 18th, 2014. A Cooperative Observer in Arnold reported 12 inches of snowfall, while a Cooperative Observer 8 miles west of Callaway reported 11 inches of snowfall. Snowfall amounts of 6 to 12 inches were reported across the western half of Custer County. Strong northwest winds of 25 to 35 mph and gusty caused poor visibility and considerable blowing and drifting snow. The poor weather conditions were indirectly responsible for one fatality and one injury in a two vehicle collision on Highway 47 in southwest Custer County.
Winter Storm, Blaine
- When
- March 18, 10:00 AM CST to 5:00 PM CST
- Where
- Blaine forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 41.913, -99.977 (the zone’s center; the record gives no point)
A winter storm brought heavy snow to the southwest half of Blaine County during the late morning and afternoon hours on March 18th, 2014. Law enforcement in Brewster total snowfall of 8 to 10 inches with snow drifts up to one and a half feet. Snowfall amounts of 6 to 10 inches were reported across the southwest half of Blaine County. Strong northwest winds of 25 to 35 mph and gusty caused poor visibility and considerable blowing and drifting snow.
Winter Storm, Rock
- When
- March 18, 10:00 AM CST to 5:00 PM CST
- Where
- Rock forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.421, -99.450 (the zone’s center; the record gives no point)
A winter storm brought heavy snow from southwest through east central Rock County during the late morning and afternoon hours on March 18th, 2014. Cooperative Observers in Bassett and Newport reported snowfall amounts around 3 inches. The area of heaviest snow ranged from 6 to 8 inches. Strong northwest winds of 25 to 35 mph and gusty caused poor visibility from considerable blowing and drifting snow.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Texas, March 18 to 19, 2014$190,000 · 1 event
- Winter Storm in Minnesota, March 18, 201415 events
- Winter Weather in Virginia, March 18, 201414 events
- Heavy Snow and Winter Weather in South Dakota, March 18, 201411 events
- Dust Storm in Texas, March 18, 201411 events
- Winter Storm in Nebraska, March 18, 20149 events
- High Wind in Colorado, March 18, 201460 kt wind · 9 events
- Winter Storm and Winter Weather in Nebraska, March 18, 20148 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, March 18, 20145 events
- Heavy Snow in South Dakota, March 18, 20143 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, March 18, 20142 events
- Winter Weather in Minnesota, March 18, 20142 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 496353, 496354, 496372.